For several years I have been taking atenolol for my blood pressure, Zoloft for depression and Prevacid for acid reflux. During this time, my breathing has gradually gotten worse, and now I can't walk more than 20 or 30 feet without stopping to catch my breath. Up to a couple of years ago, I walked four to five miles a day at a fast pace. Could this change have anything to do with my medicines?
Atenolol (Tenormin) is a possible candidate. This beta blocker can affect the lungs and cause fatigue. Susceptible people may experience asthma and have trouble catching their breath.
I was amused to hear that scientists have finally figured out that birth-control pills reduce a woman's sexual desire. I've known that for years.
When I was younger, the effect wasn't as obvious, but in my 20s and 30s I knew that the pills really reduced my sex drive. I suspect that the pharmaceutical industry has no interest in broadcasting this message.
A new study of 124 women in the Journal of Sexual Medicine (January 2006) reveals how oral contraceptives might diminish sexual desire.
The estrogen in these pills apparently increases production of a protein that binds to testosterone. Less testosterone in the bloodstream may account for lowered libido. The effect might persist after the pills are discontinued.
Joe Graedon, a pharmacologist, and Teresa Graedon, an expert in medical anthropology and nutrition, can be reached at http://www.peoplespharmacy.com or care of this newspaper.